Skin Reactions

Skin Reactions

A number of different types of cutaneous reactions that affect the skin, hair, and nails can occur with cancer treatment. ONS PEP resources focus on those effects other than alopecia that are most often encountered, including rash, palmar-plantar erythrodysesthesia (PPE) (hand-foot syndrome), xerosis, paronychia, photosensitivity, and pruritus.

Cancer treatment-related skin reactions can have a significant negative effect on a patient’s physical functioning, well-being, and quality of life, and also may necessitate cancer treatment delays and limitations. The incidence of skin reactions varies according to the chemotherapeutic agents and treatment regimens used, but has been shown to increase in treatment with targeted therapies. Overall, incidence has been reported as follows: rash (as many as 100% of patients receiving targeted therapies), PPE (19%–82%, depending on the agent used), xerosis (3%–55%), pruritus (8%–52%), and paronychia (12%–16% of patients receiving epidermal growth factor receptor [EGFR] inhibitors). Those effects can be episodic, wax and wane, or spontaneously resolve. Sensitivity to sunlight, telangiectasias, and hyperpigmentation can be long-term or even permanent side effects of treatment.

Immune-Related Adverse Events With Immunotherapy
 
Skin toxicity is one of the most common immune-related adverse events (irAEs) with immunotherapy treatment for cancer and has been reported in almost half of patients treated with ipilimumab. Rash and pruritis are most common, and the vast majority are of grade 1–2; however, very severe forms, including Stevens-Johnson syndrome/toxic epidermal necrolysis, have occurred in rare cases. Any rash that shows signs of blistering or does not promptly resolve with corticosteroid creams should be evaluated promptly (Ishida et al., 2013; Linardou & Gogas, 2016).
 
Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org
 
This topic was updated on June 19, 2015.
 
Ishida, T., Ito, A., Sato, F., Kusumoto, S., Lida, S., Inagaki, H., . . . Useda, R., (2013). Stevens-Johnson syndrome associated with mogamulizumab treatment of adult T-cell leukemia/lymphoma. Cancer Science, 104, 647–650. doi:10.1111/cas.12116
 
Linardou, H., & Gogas. (2016). Toxicity management of immunotherapy for patients with metastatic melanoma. Annals of Translational Medicine, 4, 272. doi:10.21037/atm.2016.07.10

 

2011–2015 Authors

Lori Williams, PhD, RN, AOCN®, OCN®, Julie Carlson, RN, MSN, APN, AOCNS®, Kathryn Ciccolini, BSN, RN, OCN®, DNC, Ann Fuhrman, RN, BSN, OCN®, Anna Skripnik Lucas, MSN, RN, DNC, Jeanene Robison, MSN, RN, AOCN®, and Gary Shelton, DNP, MSN, NP, ANP-BC, AOCNP®

ONS Staff: Margaret M. Irwin, PhD, RN, MN, Lee Ann Johnson, PhD, RN, Christine M. Maloney, BA, Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS

 

2010 Authors

Jeanene (Gigi) Robison, MSN, RN, AOCN®, Therese Carpizo, MSN, RN, AOCN®, Julie Carlson, MSN, RN, APN, AOCNS®, Ann Fuhrman, BSN, RN, OCN®, Denise Portz, BSN, RN, OCN®, Gary Shelton, MSN, ANP-BC, RN, AOCNP®, and Loretta A. Williams, PhD, RN, AOCN®

ONS Staff: Kristen Fessele, RN, MSN, ANP-BC, AOCN®

About This Topic

Other Resources

Menu